Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 251, NWS Midland/Odessa, TX

May 15, 2007Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2007, 3:05 PM CDT for Presidio County, Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2007, 3:05 PM CDT (20:05 UTC)
Expired
May 15, 2007, 4:00 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

What was reported inside it

TimeReportWhereRemark
May 15, 3:15 PM CDTHAIL 0.75Marfa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 152005
SVRMAF
TXC377-152100-
/O.NEW.KMAF.SV.W.0251.070515T2005Z-070515T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT TUE MAY 15 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 400 PM CDT

* AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARFA...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MARFA

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3005 10434 3043 10409 3038 10380 2986 10381

$$
1 follow-up statement
000 
WWUS54 KMAF 152033
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM CDT TUE MAY 15 2007

TXC377-152100-
/O.CON.KMAF.SV.W.0251.000000T0000Z-070515T2100Z/
PRESIDIO TX-
329 PM CDT TUE MAY 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL PRESIDIO COUNTY...

AT 315 PM CDT...LOCAL LAW ENFORCEMENT REPORTED PENNY SIZE HAIL ON
THE WEST SIDE OF THE CITY OF MARFA. 

AT 328 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
EAST OF MARFA. THIS STORM WAS MOVING TO THE SOUTH AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
HIGHWAY 90 EAST OF MARFA TO THE COUNTY BORDER. 

HEAVY RAINFALL WILL ALSO OCCUR WITH THIS STORM. PONDING OF WATER ON 
ROADWAYS AND AREAS OF HIGH WATER IN LOW WATER CROSSINGS IS LIKELY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3005 10434 3043 10409 3038 10380 2986 10381

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:22 PM CDT, 43 minutes earlier.

Area forecast discussion, May 15, 2:22 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT TUE MAY 15 2007

.SHORT TERM...
RADAR AND SURFACE OBSERVATIONS SHOW THAT THE COLD FRONT HAS QUICKLY
PUSHED SOUTHWARD ACROSS THE REGION...AND EXTENDS ROUGHLY FROM THE
VAN HORN CORRIDOR/DAVIS MOUNTAINS TO THE TRANS PECOS AS OF 1 PM CDT.
GUSTY NORTHEASTERLY WINDS CONTINUE BEHIND THE FRONT...WITH
TEMPERATURES WARMING INTO THE 70S. EASTERLY WINDS WITH TEMPERATURES
IN THE 80S ARE NOTED SOUTH OF THE BOUNDARY. AN ISOLATED SEVERE
THUNDERSTORM HAS DEVELOPED OVER THE DAVIS MOUNTAINS OF JEFF DAVIS
COUNTY EARLY THIS AFTERNOON. OTHERWISE...ONLY A FEW LIGHT SHOWERS
EXTEND FROM THE TRANS PECOS REGION TO THE EASTERN PERMIAN BASIN.

THE SHORTWAVE RIDGE THAT HAS BEEN IN PLACE ACROSS NEW MEXICO AND FAR
WEST TEXAS WILL GRADUALLY BREAK DOWN TONIGHT...WITH MODELS HINTING
AT A SHORTWAVE IMPULSE DEVELOPING ACROSS NEW MEXICO WITHIN THE FLOW
PATTERN LATE THIS EVENING. THERE IS SOME CONSISTENCY BETWEEN THE 12Z
GFS AND THE NEW 12Z ECMWF (VIA 850-700 MB RH PROGS) THAT A
CONVECTIVE COMPLEX MAY TRY TO DEVELOP LATE TONIGHT SOMEWHERE WITHIN
THE VICINITY OF THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE
MOUNTAINS...AND THE VAN HORN CORRIDOR. OTHER SCATTERED THUNDERSTORMS
MAY DEVELOP ALONG AND BEHIND THE FRONTAL BOUNDARY. HAVE KEPT
CONVECTION CHANCES GOING ACROSS MOST LOCATIONS...WITH LIKELY CHANCES
CONFINED TO THE GUADALUPE MOUNTAINS AND THE SOUTHEASTERN NEW MEXICO
PLAINS. HAVE CORRESPONDED HIGHEST QPF ACROSS THESE SAME LOCATIONS
TONIGHT. IF MCS DEVELOPMENT DOES OCCUR...HEAVY RAINS MAY CAUSE
FLOODING PROBLEMS. CONFIDENCE IN WIDESPREAD FLOODING EVENT REMAINS
TOO LOW FOR A FLASH FLOOD WATCH ATTM.

BRIEF HIGH WINDS COULD AFFECT GUADALUPE PASS LATE THIS AFTERNOON
INTO TONIGHT...AS FLOW BECOMES ENHANCED THROUGH THE MOUNTAIN GAPS.
HIGH WINDS SHOULD BE MARGINAL AND LOCALIZED ENOUGH TO PRECLUDE A
HIGH WIND WARNING. MIN TEMP...WIND...AND DEWPOINT GRIDS WERE IN GOOD
SHAPE AND ONLY MADE MINOR ADJUSTMENTS.

.LONG TERM...
COOLER AIR WILL BE IN PLACE OVER MOST...IF NOT ALL...OF THE CWA BY
WEDNESDAY MORNING AS A SURFACE RIDGE CONTINUES TO BUILD SOUTH INTO
THE AREA.  RAIN CHANCES WILL STAY FAIRLY HIGH OVER THE FORECAST AREA
THROUGH THURSDAY AS THE FRONTAL BOUNDARY...HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...AND COPIOUS AMOUNTS OF
MOISTURE WILL BE AVAILABLE FOR SHOWER AND THUNDERSTORM DEVELOPMENT
DURING THIS TIME.  EXPECT THESE LOCATIONS TOO WILL SEE THE BEST
CHANCE OF RAIN AS A PARADE OF SHORTWAVE TROUGHS CONTINUES TO
ROUND...OR GO THROUGH...A WEAK UPPER RIDGE THAT WILL STAY CENTERED
OVER NORTHERN MEXICO.

THE EMPHASIS FOR HEAVY RAIN APPEARS WILL BE A LITTLE FURTHER SOUTH
AND WEST THAN PREVIOUSLY THOUGHT DUE THE SURFACE RIDGE PUSHING
FURTHER SOUTH THAN EARLIER THOUGHT.  THEREFORE...HAVE SHIFTED THE
HIGHER POPS FURTHER SOUTH AND WEST TO ACCOMMODATE THIS THINKING.  THE
LATEST GFS STILL INSISTS ON PROPAGATING AN MCS EASTWARD OVER THE
SOUTHEAST NEW MEXICO PLAINS AND PERMIAN BASIN WEDNESDAY AND
WEDNESDAY NIGHT.  INSTEAD PREFER THE ECMWF IDEA OF KEEPING THE BEST
POPS FURTHER SOUTHWEST DUE TO THE EXPECTED FURTHER SOUTH POSITION OF
THE SURFACE RIDGE.  THINK WE COULD STILL SEE A GOOD CHANCE OF RAIN
OVER THE CENTRAL...AND SOME OF THE EASTERN ZONES...BUT THINK AMOUNTS
WILL BE LESS THAN THE GFS IS DISPLAYING.  DESPITE PREFERRING THE
ECMWF...THE NAM MAY ALSO END UP CORRECT WITH LESSER AMOUNTS OF
PRECIPITATION EVEN OVER THE SOUTHWEST ZONES AS THE BOUNDARY MAY PUSH
FAR ENOUGH WEST/SOUTH FOR THIS TO OCCUR.  FOR NOW...WILL HIGHLIGHT
THE POSSIBILITY OF HEAVY RAINFALL SPREADING FROM PORTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE MOUNTAINS...SOUTH/
SOUTHEASTWARD THROUGH THE VAN HORN AREA...MARFA PLATEAU...DAVIS
MOUNTAINS...PRESIDIO VALLEY...AND BIG BEND REGION FROM WEDNESDAY
THROUGH THURSDAY.  THINK THE EVENTUAL ISSUANCE OF A FLASH FLOOD
WATCH COULD OCCUR...BUT NOT CERTAIN ENOUGH OF THE AREA AT THIS TIME
FOR ONE NOW.

FOR THURSDAY AND ONWARD...THE COOLER AIRMASS LOOKS TO CONTINUE OVER
THE AREA INTO SATURDAY BEFORE POSSIBLY MOVING EASTWARD.  SINCE THE
FLATTENED UPPER RIDGE WILL REMAIN SEMI PERMANENT...WILL CONTINUE
WITH MAINLY CHANCE POPS INTO THE WEEKEND.  SOME ADJUSTMENTS WILL
LIKELY BE NEEDED...BUT WILL SEE WHAT LATER MODEL RUNS PORTEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              58  67  53  67  /  30  30  40  40
CARLSBAD NM                57  63  55  66  /  50  60  50  50
DRYDEN TX                  65  76  62  73  /  30  50  50  50
FORT STOCKTON TX           60  72  57  72  /  40  50  50  50
GUADALUPE PASS TX          54  62  49  64  /  60  60  50  40
HOBBS NM                   55  66  52  67  /  40  50  40  40
MARFA TX                   55  73  53  68  /  40  60  60  50
MIDLAND INTL AIRPORT TX    57  66  53  67  /  40  50  40  40
ODESSA TX                  56  66  55  68  /  40  50  40  40
WINK TX                    62  67  58  71  /  50  50  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/67
Hazardous weather outlook, May 15, 2:21 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT TUE MAY 15 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
221 PM CDT TUE MAY 15 2007 /121 PM MDT TUE MAY 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND TONIGHT. A FEW STORMS
COULD BECOME SEVERE WITH NICKEL SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH ACROSS THE DAVIS MOUNTAINS...THE  MARFA PLATEAU...
THE PRESIDIO VALLEY...THE BIG BEND...AND THE LOWER TRANS PECOS
REGION.

ANOTHER COMPLEX OF THUNDERSTORMS MAY DEVELOP ACROSS THE GUADALUPE
MOUNTAINS...THE VAN HORN CORRIDOR...AND PORTIONS OF SOUTHEAST NEW
MEXICO LATE TONIGHT. LOCALLY HEAVY RAINS COULD CAUSE AREAS OF
FLOODING TO DEVELOP.

LOCALIZED HIGH WINDS ARE POSSIBLE ACROSS GAP LOCATIONS OF THE
GUADALUPE MOUNTAINS...INCLUDING GUADALUPE PASS...LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE WEDNESDAY INTO THURSDAY...WITH AT LEAST A CHANCE OF RAIN
CONTINUING MOST AREAS INTO THE COMING WEEKEND.  LOCATIONS FROM THE
SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE MOUNTAINS...SOUTH/
SOUTHEASTWARD THROUGH THE VAN HORN AREA...DAVIS MOUNTAINS...MARFA
PLATEAU...PRESIDIO VALLEY...AND BIG BEND REGION APPEAR TO HAVE THE
BEST CHANCE THROUGH MOST OF THIS TIME FRAME.

ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS DO NOT APPEAR LIKELY AT
THIS TIME ON WEDNESDAY AND THURSDAY...HEAVY RAINFALL...AND POSSIBLY
FLASH FLOODING AND RIVER FLOODING...ALONG THE RIO GRANDE COULD
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND
EVENING.

SPOTTER GROUPS AND EMERGENCY OFFICIALS ARE ADVISED TO MONITOR THE
LATEST WEATHER INFORMATION AND PREPARE FOR POTENTIAL IMPACTS DUE
TO THE POSSIBILITY FOR HEAVY RAINFALL AND FLASH FLOODING THROUGH
THURSDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 15, 1:09 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT TUE MAY 15 2007

TXZ074-151915-
DAVIS/APACHE MOUNTAINS AREA-
109 PM CDT TUE MAY 15 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL JEFF DAVIS
COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF FORT DAVIS IN
OPEN COUNTRY AT 109 PM CDT...MOVING EAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 15, 3:02 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT TUE MAY 15 2007

TXZ080-152100-
MARFA PLATEAU-
302 PM CDT TUE MAY 15 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER MARFA AT 302 PM CDT. THE
NEARLY STATIONARY.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE ALONG WITH HEAVY RAINFALL.

PEOPLE IN CENTRAL PRESIDIO COUNTY...INCLUDING THE CITIES OF MARFA AND
NULL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:22 PM CDTSevere Thunderstorm WarningMAFJeff Davis53 min
May 15, 1:57 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
May 15, 4:12 PM CDTSevere Thunderstorm WarningMAFBrewster63 min
May 15, 5:39 PM CDTSevere Thunderstorm WarningMAFBrewster66 min
May 15, 6:50 PM CDTSevere Thunderstorm WarningMAFBrewster55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.